Alert archive / Kansas / Freeze Warnings in 2014
Freeze Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 28, 2014, 3:18 PM CDT for 12 counties in Kansas. It took effect at Oct 29, 2014, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2014, 3:18 PM CDT (20:18 UTC)
- In effect from
- Oct 29, 2014, 3:00 AM CDT
- Expired
- Oct 29, 2014, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672 WWUS73 KTOP 282018 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CDT TUE OCT 28 2014 ...FREEZING TEMPERATURES EXPECTED LATE TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS... KSZ008>012-020>024-036-038-291000- /O.NEW.KTOP.FZ.W.0003.141029T0900Z-141029T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...JUNCTION CITY 318 PM CDT TUE OCT 28 2014 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY. * TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AROUND 4 AM AND THEN WARM ABOVE FREEZING BETWEEN 8 AM AND 9 AM WEDNESDAY. * TEMPERATURE...LOWS OF 29 TO 32 DEGREES. * IMPACTS...THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
2 follow-up statements
204 WWUS73 KTOP 290227 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 927 PM CDT TUE OCT 28 2014 KSZ008>012-020>024-036-038-291400- /O.EXT.KTOP.FZ.W.0003.141029T0800Z-141029T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...JUNCTION CITY 927 PM CDT TUE OCT 28 2014 ...FREEZE WARNING NOW IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY... THE FREEZE WARNING IS NOW IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY. * TIMING...FREEZING TEMPERATURES ARE LIKELY BETWEEN 3 AM AND 9 AM WEDNESDAY. * TEMPERATURE...LOWS OF 29 TO 32 DEGREES. * IMPACTS...THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$ KSZ026-034-035-037-039-040-291400- /O.NEW.KTOP.FR.Y.0006.141029T0800Z-141029T1400Z/ JEFFERSON-OTTAWA-DICKINSON-MORRIS-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE 927 PM CDT TUE OCT 28 2014 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY. * TIMING...TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING BETWEEN 3 AM AND 9 AM WEDNESDAY. * TEMPERATURE...LOWS BETWEEN 33 AND 36 DEGREES. * IMPACTS...THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ WOLTERS
898 WWUS73 KTOP 291359 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 859 AM CDT WED OCT 29 2014 KSZ008>012-020>024-036-038-291500- /O.EXP.KTOP.FZ.W.0003.000000T0000Z-141029T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...JUNCTION CITY 859 AM CDT WED OCT 29 2014 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING. TEMPERATURES ARE RISING INTO THE MID AND UPPER 30S AND CONDITIONS WILL CONTINUE TO GRADUALLY WARM UP THROUGH THE MORNING. AS A RESULT...THE FREEZE WARNING WILL EXPIRE AT 9 AM. $$ KSZ026-034-035-037-039-040-291500- /O.EXP.KTOP.FR.Y.0006.000000T0000Z-141029T1400Z/ JEFFERSON-OTTAWA-DICKINSON-MORRIS-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE 859 AM CDT WED OCT 29 2014 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. TEMPERATURES ARE RISING INTO THE MID AND UPPER 30S AND CONDITIONS WILL CONTINUE TO GRADUALLY WARM UP THROUGH THE MORNING. AS A RESULT...THE FROST ADVISORY WILL EXPIRE AT 9 AM. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 28, 12:23 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 28, 12:23 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1223 PM CDT Tue Oct 28 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 228 AM CDT TUE OCT 28 2014 Recent water vapor satellite imagery depicts a strong upper wave rotating through the main upper trough across northern Kansas. A few bands of mainly weak radar returns have passed through much of the local area in recent hours via rather strong upper level frontogenesis, but quite dry low levels limiting this to very light amounts (if any) reaching the ground. NAM and RAP indicate both forcing and moisture aloft diminishing through sunrise and these processes seem to be underway per latest IR and radar trends. Surface high pressure was building into the central High Plains with temps there around the freezing mark under mainly clear skies and light winds. It appears radar-produced low-level winds are being impacted by bird migration with speeds likely 10-20kt too high. Cold air advection becomes rather modest today, but much cooler air than recent days will keep highs in the lower to mid 60s in decent mixing. There should be a second round of high cloud in the morning to early afternoon, but the late afternoon and nighttime hours should be clear as the surface high comes into the Central Plains. Expect some modification of the upstream airmass today, where local temps have been well above normal for several days. Lows will be kept above freezing, with slightly lower values likely in protected areas. Have boosted frost wording but rather dry airmass and the very warm ground may keep widespread frost in check. .LONG TERM...(Wednesday through Monday) Issued at 228 AM CDT TUE OCT 28 2014 A cool start expected for Wednesday with morning frost possible across much of the forecast area. Temperatures still should make it to lower to middle 60s as southerly winds slowly move into the area from the west on the back side of the surface high. Some amplified mixing and southerly flow comes through with the clipper along and just to our north early Thursday, bringing mixed overnight low temperatures in the 40s. Despite cooler air moving driving southward into the northern and central plains for Thursday, our area is on the leading edge of the colder air and should mix to another day in the 60s before the colder temperatures make it southward. Again incoming high pressure and northerly winds through the night Thursday night into Friday look to keep lows from tanking too far, but do have lows in the 30s north to near 40 south. Sunshine should help get temperatures into the 50s for Friday afternoon. The surface high moves into the upper Midwest late Friday into early Saturday, and keeps push of colder air over eastern Kansas with lows forecast in the 30s. Another quick return of an upper ridge and southerly surface winds should bring highs back into the 50s for Saturday. How the next round of upper trofs moves out of the Rockies for Sunday into Monday varies within the extended models. Could see some warm air advection showers early Sunday but chances too low for mention this early. Both EC and GFS suggest better chances for rain come later Sunday into Monday and will keep grids as such, but smaller scale and progressive nature of the waves will likely change timing and probabilities as forecast draws closer. && .AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon) Issued at 1223 PM CDT TUE OCT 28 2014 VFR conditions are expected through the period. Winds will remain light from the northwest under 10 kts, becoming light and variable as high pressure slowly builds into eastern Kansas. Soundings are not favorable for fog development given dry low levels. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...53
Hazardous weather outlook, Oct 28, 5:12 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 512 AM CDT TUE OCT 28 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-291015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 512 AM CDT TUE OCT 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.